Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Pain med w/drawl- HELP

VickiVVicki Posts: 57
edited 06/11/2012 - 8:28 AM in Back Surgery and Neck Surgery
Oh dear where to begin. short and sweet.

Nov 20,2008- L4 spinal fusion and removal of synovial cyst. Pain for months prior to surgery- extreme left leg pain. Taking percocet as needed before and after. No problems with withdrawl after I was better.Expected recovery minimum 3 months

Jan 27,2009- huge spasm, trip and fell. Broke L3 vertabrea- aka broken back. Two days in hospital- YES again!! Same room even. Perc every 4hrs 10mg round the clock for 2.5wks. Down to 8 a day after.

Dr is worried about too much TYLENOL rather than narcotic in perc so switch to Fentanyl 50mm. Lasted 3 days on this drug. Felt awful on it.

THEN.. I do a real stupid thing- I pull of patch and meds- Ive had enuf and go into full blown with drawl. I go crazy and can't figure out why. STUPID- like I said.

Realize Im addicted and freak out. Not for abusing them but because I have not. Dr said I'm not addicted but must never stop pain meds all at once.

This past Thurs. Dr says- Oxycontin 20mg. It'll be better than perc's. No such luck. Got an extreme reaction and wound up in the ER from uncontrolable vommiting.

Now back on perc's. Maximum 4-5 a day. Back pain from the break is about 5-6, as it still hurts.I now take 3/4 of a 5mg keeping w/in my daily total.I am supposed to wean off 1/4 a week till I don't need them anymore.

Anyone working on reducing pain meds? or going off and freaking out? For some reason when I wake in the morning I'm feeling the most intense aggitation and anxiety. Can anyone offer up some personal advice? These boards have gotten me thru alot and make some incredible new friends as well. God Bless you and me, too! Thanks, Vicki



  • Withdrawls suck! I came completely off of my pain meds last spring (had been on morpine about 4 years) and the agitation is AWFUL!! It really drives home how dependent your body becomes on this stuff...and how scary it is! I was given a beta blocker and some medication (can't remember the name of it) for the stomach cramping. It was incredibly miserable though. I will hopefully come off for good after my next surgery in May. At that time I'll ask for methadone and ativan. I hear that those two help tremendously. Just go very slow...no need to be miserable on top of your fracture pain!
  • Oh you brought back memories!

    I was only on 15mg of Roxicodone after my surgery and the puking was horrible!

    Finally I begged to just let me deal with the pain and not take the meds - Dr. allowed me to take 5mg as needed, which I quit after 3 weeks. Oh - had to take phenegren (sp?) with each pill just to keep it all down.

    On the other side - my DH was addicted for years to Oxycontin - he had to enter an in-hospital treatment facility to get off it, it was horrible.

    Have you tried some antidepressants? I was told that they can be very helpful for post-surgery; your comment about the agitation is what makes me think you could look into it. My nurse had me take melatonin at night so that I could get better sleep and decrease any anxiety I was feeling.

    Best of luck!
  • First, for nausea, try Dramamine -- "less drowsy" formulation.
    Then, go off very slowly. Keep a chart. If, for instance, you take 4 pills a day, take 3 and a half for four days. Then 3 for at least four days. Then 2 and a half for at least four days.... go very slowly, drink a lot of water, try to get some exercise or walking. If you feel four days for a "step down" is too much, try 5-6 days before decreasing. But do it slowly and your body won't miss it much.
Sign In or Register to comment.